Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Regularity of solutions of the fractional porous medium flow with exponent $ 1/2$

Authors: L. Caffarelli and J. L. Vázquez
Original publication: Algebra i Analiz, tom 27 (2015), nomer 3.
Journal: St. Petersburg Math. J. 27 (2016), 437-460
MSC (2010): Primary 35K55, 35K65, 35R11, 76S05
Published electronically: March 30, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The object of study is the regularity of a porous medium equation with nonlocal diffusion effects given by an inverse fractional Laplacian operator. The precise model is $ u_t=\nabla \cdot (u\nabla (-\Delta )^{-1/2}u).$ For definiteness, the problem is posed in $ \{x\in \mathbb{R}^N, t\in \mathbb{R}\}$ with nonnegative initial data $ u(x,0)$ that is integrable and decays at infinity. Previous papers have established the existence of mass-preserving, nonnegative weak solutions satisfying energy estimates and finite propagation, as well as the boundedness of nonnegative solutions with $ L^1$ data, for the more general family of equations $ u_t=\nabla \cdot (u\nabla (-\Delta )^{-s}u)$, $ 0<s<1$.

Here, the $ C^\alpha $ regularity of such weak solutions is established in the difficult fractional exponent case $ s=1/2$. For the other fractional exponents $ s\in (0,1)$ this Hölder regularity has been proved in an earlier paper. Continuity was under question because the nonlinear differential operator has first-order differentiation. The method combines delicate De Giorgi type estimates with iterated geometric corrections that are needed to avoid the divergence of some essential energy integrals due to fractional long-range effects.

References [Enhancements On Off] (What's this?)

  • 1. G. R. Baker, X. Li, and A. C. Morlet, Analytic structure of two 1D-transport equations with nonlocal fluxes, Phys. D 91 (1996), no. 4, 349-375. MR 1382265
  • 2. P. Biler, G. Karch, and R. Monneau, Nonlinear diffusion of dislocation density and self-similar solutions, Comm. Math. Phys. 294 (2010), no. 1, 145-168. MR 2575479
  • 3. L. A. Caffarelli, Ch. H. Chan, and A. Vasseur, Regularity theory for nonlinear integral operators, J. Amer. Math. Soc. 24 (2011), no. 3, 849-869. MR 2784330
  • 4. L. A. Caffarelli and L. Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), no. 7-9, 1245-1260. MR 2354493
  • 5. L. A. Caffarelli, F. Soria, and J. L. Vázquez, Regularity of solutions of the fractional porous medium flow, J. Eur. Math. Soc. 15 (2013), no. 3, 1701-1746. MR 3082241
  • 6. L. A. Caffarelli and J. L. Vázquez, Nonlinear porous medium flow with fractional potential pressure, Arch. Ration. Mech. Anal. 202 (2011), no. 2, 537-565. MR 2847534
  • 7. -, Asymptotic behaviour of a porous medium equation with fractional diffusion, Discrete Contin. Dyn. Syst. 29 (2011), no. 4, 1393-1404. MR 2773189
  • 8. L. A. Caffarelli and A. Vasseur, Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation, Ann. of Math. (2) 171 (2010), no. 3, 1903-1930. MR 2680400
  • 9. J. A. Carrillo, L. Ferreira, J. C. Precioso, A mass-transportation approach to a one dimensional fluid mechanics model with nonlocal velocity, Adv. Math. 231 (2012), no. 1, 306-327. MR 2935390
  • 10. A. Castro and D. Córdoba, Global existence, singularities and ill-posedness for a nonlocal flux, Adv. Math. 219 (2008), no. 6, 1916-1936. MR 2456270
  • 11. D. Chae, A. Córdoba, D. Córdoba, and M. A. Fontelos, Finite time singularities in a 1D model of the quasi-geostrophic equation, Adv. Math. 194 (2005), no. 1, 203-223. MR 2141858
  • 12. J. Deslippe, R. Tesdtrom, M. S. Daw, D. Chrzan, T. Neeraj, and M. Mills, Dynamics scaling in a simple one-dimensional model of dislocation activity, Philos. Mag. 84 (2004), 2445-2454.
  • 13. A. K. Head, Dislocation group dynamics I. Similarity solutions of the n-body problem, Philos. Mag. 26 (1972), 43-53.
  • 14. N. S. Landkof, Fundamentals of modern potential theory, Nauka, Moscow, 1966; English transl., Grundlehren Math. Wiss., Bd. 180, Springer-Verlag, New York, 1972. MR 0350027 (50:2520)
  • 15. A. de Pablo, F. Quirós, A. Rodriguez, and J. L. Vázquez, Fractional porous medium equation, Adv. Math. 226 (2011), no. 2, 1378-1409. MR 2737788
  • 16. -, A general fractional porous medium equation, Comm. Pure App. Math. 65 (2012), no. 9, 1242-1284. MR 2954615
  • 17. E. Stein, Singular integrals and differentiability properties of functions, Princeton Math. Ser., vol. 30, Princeton Univ. Press, Princeton, NJ, 1970. MR 0290095
  • 18. S. Serfaty and J. L. Vázquez, A Mean field equation as limit of nonlinear diffusion with fractional Laplacian operators, Calc. Var. Partial Differential Equ. 49 (2014), no. 3-4, 1091-1120. MR 3168624
  • 19. E. Valdinoci, From the long jump random walk to the fractional Laplacian, Bol. Soc. Esp. Mat. Apl. 49 (2009), 33-44. MR 2584076
  • 20. J. L. Vázquez, Nonlinear diffusion with fractional Laplacian operators, Nonlinear Partial Differential Equations, Princeton Math. Ser., vol. 30, Abel Symp., vol. 7, Springer, Heidelberg, 2012, pp. 271-298. MR 3289370
  • 21. -, Recent progress in the theory of nonlinear diffusion with fractional Laplacian operators, Disc. Contin. Dyn. Syst. 7 (2014), no. 4, 857-885. MR 3177769
  • 22. -, Barenblatt solutions and asymptotic behaviour for a nonlinear fractional heat equation of porous medium type, J. Eur. Math. Soc. 16 (2014), no. 4, 769-803. MR 3191976

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 35K55, 35K65, 35R11, 76S05

Retrieve articles in all journals with MSC (2010): 35K55, 35K65, 35R11, 76S05

Additional Information

L. Caffarelli
Affiliation: School of Mathematics, University of Texas at Austin, 1 University Station, C1200, Austin, Texas 78712-1082, Second affiliation: Institute for Computational Engineering and Sciences

J. L. Vázquez
Affiliation: Universidad Autónoma de Madrid, Departamento de Matemáticas, 28049 Madrid, Spain

Keywords: Porous medium equation, fractional Laplacian, nonlocal diffusion operator, H\"older regularity
Received by editor(s): January 6, 2015
Published electronically: March 30, 2016
Additional Notes: L. Caffarelli was funded by NSF Grant DMS-0654267 (Analytical and Geometrical Problems in Non Linear Partial Differential Equations), and J. L. Vázquez by Spanish Grant MTM2011-24696. Part of the work was done while both authors were visitors at the Isaac Newton Institute, Cambridge, during the Free Boundary programme 2014. We thank the institute for support and hospitality
Dedicated: Dedicated to N. N. Ural’tseva on her jubilee
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society